Cases reported "Status Epilepticus"

Filter by keywords:



Filtering documents. Please wait...

1/6. Tiagabine-induced absence status in idiopathic generalized epilepsy.

    Several medications such as baclofen, amitriptyline and even antiepileptic drugs such as carbamazepine or vigabatrin are known to induce absence status epilepticus in patients with generalized epilepsies. Tiagabine (TGB) is effective in patients with focal epilepsies. However, TGB has also been reported to induce non-convulsive status epilepticus in several patients with focal epilepsies and in one patient with juvenile myoclonic epilepsy. In animal models of generalized epilepsy, TGB induces absence status with 3-5 Hz spike-wave complexes. We describe a 32-year-old patient with absence epilepsy and primary generalized tonic-clonic seizures since 11 years of age, who developed her first absence status epilepticus while treated with 45 mg of TGB daily. Administration of lorazepam and immediate reduction in TGB dosage was followed by complete clinical and electroencephalographic remission. This case demonstrates that TGB can induce typical absence status epilepticus in a patient with primary generalized epilepsy.
- - - - - - - - - -
ranking = 1
keywords = animal
(Clic here for more details about this article)

2/6. Widespread upregulation of drug-resistance proteins in fatal human status epilepticus.

    PURPOSE: Accumulating evidence implicates drug-transporter proteins ABCB1 and ABCC1 in resistance to multiple antiepileptic drugs (AEDs) in refractory epilepsy. These proteins are upregulated in surgically resected human brain tissue containing epileptogenic pathologies, including cortical dysplasia. In surgically resected cases, no upregulation is seen in normal adjacent tissue, suggesting that neither seizures nor prolonged exposure to AEDs need induce ABCB1 or ABCC1 expression. We wished to determine if status epilepticus might cause upregulation of these proteins. methods: immunohistochemistry was performed for ABCB1 and ABCC1 in postmortem human brain tissue from a patient who died in status epilepticus and was found to have unihemispheric cortical dysplasia. RESULTS: There was upregulation of both proteins, as expected, in the hemisphere containing dysplasia. There also was widespread upregulation of both proteins in glia from the normal hemisphere. Previous work shows that drug treatment does not cause such upregulation. CONCLUSIONS: Upregulation of these proteins in histologically normal brain tissue is most likely the result of seizures in status, as seen in animal models. The findings provide a possible explanation for the appearance of AED resistance in prolonged status and emphasise the importance of prompt treatment of status epilepticus.
- - - - - - - - - -
ranking = 1
keywords = animal
(Clic here for more details about this article)

3/6. ketamine for refractory status epilepticus: a case of possible ketamine-induced neurotoxicity.

    A 44-year-old man with treated neurosyphilis presented with subclinical status epilepticus (SE) refractory to intravenous high-dose lorazepam, phenytoin, and valproic acid over 4 days. ketamine infusion was instituted after low-dose propofol sedation with gradual control of electrographic seizures over 72h. Reevaluation 3 months later revealed diffuse cerebellar and worsened cerebral atrophy, consistent with animal models of N-methyl-D-aspartate antagonist-mediated neurotoxicity. Animal studies of prolonged ketamine therapy are required before widespread human use in SE.
- - - - - - - - - -
ranking = 1
keywords = animal
(Clic here for more details about this article)

4/6. Calcium-channel blocker verapamil administration in prolonged and refractory status epilepticus.

    We report on an 11-year healthy boy who presented refractory status epilepticus (SE), which was unresponsive to conventional antiepileptic drugs used in the algorithm of the treatment of SE. Based on evidence that verapamil has anticonvulsant activity in animal models and the fact that the boy had a supraventricular tachycardia (140-160 b/min), i.v. verapamil (0.034 mg/min) was administered on day 37, and after a 3.125 mg cumulative verapamil dose (1.5 hour after initiation of the infusion), the patient regained consciousness was able to breathe spontaneously and the electrical SE promptly disappeared. The apparent dramatic response to i.v. verapamil may be explained by its direct anticonvulsant action on the basis of the potential involvement of calcium channels in epileptic activity and that verapamil, a known Pgp inhibitor in the cerebrovascular endothelium in the epilepticus focus, acted by facilitating the brain penetration of the antiepileptic drugs that our patient was receiving simultaneously.
- - - - - - - - - -
ranking = 1
keywords = animal
(Clic here for more details about this article)

5/6. Postictal pleocytosis.

    Six patients showed a transient and otherwise unexplained cerebrospinal fluid (CSF) pleocytosis following a flurry of generalized convulsions. Each had an obvious cause for repeated seizures. No evidence was found for an infectious, inflammatory, neoplastic, or other cause for the pleocytosis. All CSF specimens were clear and colorless, under normal pressure, and bacteriologically sterile. The maximal leukocyte count ranged from 9 to 80 per cubic millimeter and reached a maximum on the day after cessation of convulsions. No specimen contained more than 650 erythrocytes. Two patients initially had a mildly increased CSF protein; glucose values were unremarkable. We propose that the pleocytosis in these patients was a result of frequently repeated generalized convulsions. The mechanism of postictal pleocytosis is uncertain. It may result from transient breakdown of the blood-brain barrier, which has been demonstrated after seizures in experimental animals. Although infectious causes must first be considered and rigorously searched for, it appears that seizures alone may cause a transient CSF pleocytosis.
- - - - - - - - - -
ranking = 1
keywords = animal
(Clic here for more details about this article)

6/6. Post-ictal kluver-bucy syndrome after temporal lobectomy.

    In both animals and humans, kluver-bucy syndrome is produced by bilateral temporal lobectomy. It is characterised by hypersexuality, visual agnosia, strong oral tendencies, dietary changes, and hypermetamorphosis. Recurrent, postictal kluver-bucy syndrome occurred transiently after seizures in a female who had undergone unilateral temporal lobectomy. The pathophysiological mechanism may have been postictal dysfunction of the remaining temporal lobe, producing a transient functional bilateral temporal lobectomy.
- - - - - - - - - -
ranking = 1
keywords = animal
(Clic here for more details about this article)


Leave a message about 'Status Epilepticus'


We do not evaluate or guarantee the accuracy of any content in this site. Click here for the full disclaimer.